Hail, Weston
- When
- May 15, 6:20 PM MST
- Where
- Weston County, 6 mi ESE of Clareton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.667, -104.589
A thunderstorm briefly became severe across southern Weston County. Quarter sized hail was reported southeast of Clareton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe across southern Weston County. Quarter sized hail was reported southeast of Clareton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 15, 4:17 PM MST, 2 hours 3 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 517 PM MDT Mon May 15 2017 .DISCUSSION...(This Evening Through Monday) Issued at 137 PM MDT Mon May 15 2017 Cool outflow from the thunderstorms that passed through last night, cloud cover through the morning and low level moisture have all combined to keep temperatures cooler than the potential over much of the region today. This has limited the instability over western SD, delaying the onset of convection to after 00Z over most of the area. The exception is over northeastern Wyoming were the cap has eroded and the sfc based CAPE has risen to 1000-1500J/KG early this afternoon. With the upper low located over the southwestern CONUS and the upper trough over the mid- west, active southwesterly flow aloft will continue to feed shortwave disturbances over the forecast area. Expect to see thunderstorms develop over northeastern Wyoming in the next couple of hours and then increase in coverage as the first shortwave begins to affect the area. Low pressure along a sfc boundary will drift northeastward into nern WY area late this afternoon and evening, with drier air moving into northeast WY to the southwest of the low. The best chances for showers and storms and the risk for some strong to severe storms will generally be near and to the north and east of the low over northeastern Wyoming and northwest and central SD during the evening hours. Hail and gusty winds will be the main threats from any stronger storms. Showers and some T-storms will continue as the sfc low tracks eastward across the forecast area tonight, with some showers from far northeast WY to northwest SD Tuesday morning as low moves into eastern SD. Another strong shortwave will bring a chance for showers and storms Tuesday afternoon and night. Isolated strong storms look possible again in the afternoon and evening, especially from the Black Hills eastward. A cold front will slide south through the area Tuesday night and early Wednesday, bringing much cooler air for the rest of the week. The extended period continues to look cool and unsettles as the upper trough drifts eastward across the Rockies and into the plains by late in the week. The upper low within the trough will dig southeastward into the Great Basin Wednesday and the Rockies on Thursday, then will stall out over the Central Rockies area late week. With the medium range models still showing a more southern movement, the better pcpn chances Thursday into Friday will be across southern portions of the CWA, with heavier rainfall potential mostly staying south of the forecast area. Still a good deal of uncertainty at this point, but the trends continue to favor this solution right now. Could still see a bit of snow across the higher elevations of the Black Hills and possibly into parts of northeastern WY, mainly during the overnight and morning hours Thursday and Friday. Temps will be below average through at least Saturday, with highs in the 40s and 50s. Lows Thursday night and Friday night will mostly be in the mid 30s to mid 40s, some colder spots over northeast WY and the Black Hills. Some frost will certainly be possible. At this time, the weekend looks to be mainly dry with a warming trend if storm system exits the region quickly enough, but that is no certainty right now. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 509 PM MDT Mon May 15 2017 Scattered to numerous showers and thunderstorms will occur across the area tonight. Severe storms with large hail and damaging wind gusts are possible this evening over northeastern Wyoming and much of western South Dakota. LCL MVFR conditions are expected in and near any showers and thunderstorms. Widespread MVFR cigs will move into northeastern Wyoming and northwestern South Dakota after 06Z, with patches of MVFR cigs over other parts of western South Dakota. Conditions will improve to VFR aft 13Z on Tuesday morning. Isolated to Scattered showers and thunderstorms are expected again on Tuesday afternoon and night. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 1153 AM MDT Mon May 15 2017 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-161300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1153 AM MDT Mon May 15 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop later this afternoon and evening. There is a slight risk for severe thunderstorms through this period. Large hail and storng straight line wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A series of disturbances will produce scattered thunderstorms across the area through Wednesday. Widespread severe thunderstorms are not expected at this time, but an isolated severe storm is possible. A storm system may bring more widespread rain towards the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-161300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 1153 AM MDT Mon May 15 2017 /1253 PM CDT Mon May 15 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop later this afternoon and evening. A isolated storm may produce large hail and strong straight line wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A series of disturbances will produce scattered thunderstorms across the area through Wednesday. Widespread severe thunderstorms are not expected at this time, but an isolated severe storm is possible. A storm system may bring more widespread rain towards the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
535 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 11 NE WESTON 44.75N 105.17W
05/15/2017 E1.00 INCH CAMPBELL WY PUBLIC
&&
MESpecial Weather Statement National Weather Service Rapid City SD 551 PM MDT MON MAY 15 2017 WYZ054-160030- Northern Cambell WY- 551 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY UNTIL 630 PM MDT... At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near Echeta, or 19 miles west of Gillette, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Echeta and Gillette Airport. A severe thunderstorm watch remains in effect until midnight MDT for northeastern Wyoming. LAT...LON 4428 10598 4443 10598 4458 10550 4433 10543 TIME...MOT...LOC 2351Z 258DEG 19KT 4436 10585 Calderon
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 NNE RECLUSE 44.78N 105.69W
05/15/2017 E1.25 INCH CAMPBELL WY TRAINED SPOTTER
HAIL WAS 2 INCHES DEEP OF 1/2 TO 1.25 INCH HAIL
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 10 NW CLARETON 43.80N 104.82W
05/15/2017 E1.00 INCH WESTON WY TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
653 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 12 NNW CLARETON 43.85N 104.80W
05/15/2017 E0.70 INCH WESTON WY TRAINED SPOTTER
&&
MESpecial Weather Statement National Weather Service Rapid City SD 703 PM MDT MON MAY 15 2017 WYZ054-160145- Northern Cambell WY- 703 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 745 PM MDT... At 703 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Gillette Airport, or 12 miles northwest of Gillette, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gillette Airport. A severe thunderstorm watch remains in effect until midnight MDT for northeastern Wyoming. LAT...LON 4423 10577 4435 10590 4463 10551 4441 10528 TIME...MOT...LOC 0103Z 228DEG 22KT 4435 10572 Calderon
The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690036.